Flood, Adair
- When
- May 10, 6:00 AM CST to May 12, 6:00 PM CST
- Where
- Adair forecast zone
- Property damage
- $15,000
- Crop damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.331, -94.471 (the zone’s center; the record gives no point)
The month of May began somewhat dry with the first significant rain event taking place on the 8th into the 9th. Rivers rose, however most remained below flood stage.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The month of May began somewhat dry with the first significant rain event taking place on the 8th into the 9th. Rivers rose, however most remained below flood stage. The North River in Central Iowa rose above flood stage for a brief time. Damage was limited as the river only eclipsed the flood stage by a foot and one half. Minor property and crop damage were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 10, 1:12 AM CST, 4 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 212 AM CDT MON MAY 10 2004 .DISCUSSION... MOST OF IA NOW BETWEEN MAXES OF 850 MB MOIST TRANSPORT AND THETA-E ADVECTION IN WI AND SOUTHERN NEBR, THUS DODGING THE BLOWS OF THE STRONGER MCS CLUSTERS. WEAK MID LEVEL FLOW AND UNIDIRECTIONAL PROFILES SUPPORTING BACK-BUILDING THROUGH NORTHERN IA POST-OUTFLOW AND NEAR 850 MB FRONT, WHILE CORFIDI VECTORS DIRECT PROPOGATION SOUTHWARD THROUGH FAR NE IA AND WISCONSIN. THE WESTERN MCS IS BEING INFLUENCED BY ANOTHER SEGMENT OF THE LLJ THROUGH KS INTO SOUTHERN KS. VERY WEAK SHEAR OVER IA EFFECTIVELY DECAYED CONVECTIVE BAND IN WESTERN IA. THIS SHOT AN OUTFLOW BOUNDARY INTO CENTRAL AND SW IA WITH A FEW CELLS TRYING TO GO BEHIND THE GUST FRONT ATTM. ETA SEEMS TO BE BETTER WITH THE SURFACE COLD FRONT WHICH GRADUALLY DROPS INTO THE STATE AND STALLS TODAY. MCV OVER NE NEBR ALONG WITH CONVERGENCE ALONG THE SAGGING OUTFLOW AND COLD FRONT SHOULD TRIGGER DEVELOPMENT THROUGHOUT THE DAY, SO IM BUYING THE ETA TEMP SOLUTION WITH RAIN COOLED AIR CENTRAL AND S, AND WARMER TEMPS NW/NC THIS AFTERNOON WHEN SOME CLEARING SHOULD TAKE PLACE. LACK OF HEATING SHOULD PRECLUDE STRONG UPDRAFTS, BUT HWO WILL ACCOUNT FOR SPC SLIGHT RISK AS ANY HEATING COULD SWAY THINGS THE OTHER DIRECTION. WITH MEAGER LOW LEVEL JET TONIGHT, NOT ANTICIPATING MUCH ORGANIZED NOCTURNAL THREAT ALONG AND N OF WARM FRONT THAT BEGINS TO HEAD BACK N. COULD BE SOME RESIDUAL EVENING CONVECTION THAT LINGERS OVERNIGHT FEEDING ON SURFACE CONVERGENCE. MAIN ELEVATED THETA-E ADVECTION AREA ZOOMS N INTO THE NORTHERN PLAINS AND MN. LOOKING FOR A DRY DAY TUESDAY WITH WARM SECTOR IN PLACE AND NO TRIGGER AS DECENT SEVERE WX THREAT SETS UP TO OUR W AND NW IN SD/NE GIVEN STRONG INSTABILITY AND STRENGTHENING WIND FIELDS. WIND FIELDS WILL REMAIN MUCH WEAKER OVER IA, LIMITING EASTWARD PROGRESS AND STRENGTH OF LINEAR MCS AS IT MOVES INTO NW IA WEDNESDAY MORNING. THEREFORE, HAVE BACKED OFF CONSIDERABLY ON POPS FOR TUE NIGHT INTO WED MORNING. MAX TEMPS WERE INCREASED ON THURSDAY AS MAIN UPPER TROF REMAINS ANCHORED KEEPING SOUTHERLY FLOW AND WARM SECTOR IN PLACE. SEVERAL WAVES WILL AFFECT REGION LATE THIS WEEK, MAKING TIMING RATHER DIFFICULT. PRECIP FORECAST WAS EXTENDED INTO FRIDAY FOR THIS REASON. HEAVY RAIN THREAT MAY BE OF CONCERN GIVEN PARALLEL WIND FIELDS SETTING UP ALONG THE APPROACHING COLD FRONT THURSDAY INTO FRIDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && KULA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 513 AM CDT MON MAY 10 2004 IAZ004>007-015>017-023>028-033>035-111100- BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT- KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 513 AM CDT MON MAY 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS OF MODERATE INTENSITY ARE POSSIBLE EARLY THIS MORNING...MAINLY NORTH OF HIGHWAY 20. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS LATE THIS AFTERNOON AND EARLY EVENING...MAINLY SOUTHEAST OF A WAVERLY TO FORT DODGE LINE. THUNDERSTORMS WILL MOSTLY LIKELY DEVELOP AFTER 3 PM ALONG OR NEAR A STALLED FRONT IN THIS AREA...DIMINISHING AFTER SUNSET. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A PERIODIC RISK OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL EXISTS WEDNESDAY AFTERNOON THROUGH FRIDAY AS A COLD FRONT ENTERS IOWA AND MOVES VERY SLOWLY EAST EACH DAY. THREATS OF LARGE HAIL...DAMAGING WIND AND ISOLATED FLASH FLOODING EXIST DURING THIS TIME FRAME. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING...AND AGAIN DURING THE LATTER HALF OF THIS WEEK. IAZ036>039-044>050-057>062-070>075-081>086-092>097-111100- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-CARROLL-CASS-CLARKE- CRAWFORD-DALLAS-DAVIS-DECATUR-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN- JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK- RINGGOLD-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 513 AM CDT MON MAY 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS OF MODERATE TO STRONG INTENSITY ARE POSSIBLE THIS MORNING...MAINLY IN FAR SOUTH CENTRAL IOWA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS LATE THIS AFTERNOON AND EARLY EVENING. THUNDERSTORMS WILL MOST LIKELY DEVELOP AFTER 3 PM ALONG OR NEAR A STALLED FRONT TO BE POSITIONED ROUGHLY ALONG THE HIGHWAY 30 CORRIDOR FROM DENISON TO NEAR AMES AND TAMA. THE STORMS SHOULD DIMINISH AFTER SUNSET. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A PERIODIC RISK OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL EXISTS WEDNESDAY AFTERNOON THROUGH FRIDAY AS A COLD FRONT ENTERS IOWA AND MOVES VERY SLOWLY EAST EACH DAY. THREATS OF LARGE HAIL...DAMAGING WIND AND ISOLATED FLASH FLOODING EXIST DURING THIS TIME FRAME. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING...AND AGAIN DURING THE LATTER HALF OF THIS WEEK. KULA
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393568, 5393569, 5393570.